Alert archive / Tennessee / High Wind Warnings in 2014

High Wind Warning 5, NWS Morristown, TN

November 16, 20147 counties in Tennessee

NWS Morristown, TN issued this high wind warning at Nov 16, 2014, 10:16 PM EST for 7 counties in Tennessee. It took effect at Nov 16, 2014, 11:00 PM EST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 16, 2014, 10:16 PM EST (03:16 UTC)
In effect from
Nov 16, 2014, 11:00 PM EST
Expired
Nov 17, 2014, 9:00 AM EST
In force
10 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.3 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2014-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2014-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1613 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WWUS74 KMRX 170316
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
1016 PM EST SUN NOV 16 2014

...WINDY CONDITIONS DEVELOPING FOR THE FAR EASTERN TENNESSEE
MOUNTAINS TONIGHT AND EARLY MONDAY MORNING...

.A STRONG STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN APPALACHIANS
OVERNIGHT AND MONDAY MORNING. THE TIGHTENING PRESSURE GRADIENTS
WITH THIS SYSTEM WILL PRODUCE VERY WINDY CONDITIONS OVER THE
HIGHER ELEVATIONS OF THE FAR EASTERN TENNESSEE MOUNTAINS.


TNZ041-043-045-047-072-074-087-171130-
/O.NEW.KMRX.HW.W.0005.141117T0400Z-141117T1300Z/
COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-SOUTHEAST CARTER-
BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-
INCLUDING THE CITIES OF...COSBY...CEDAR CREEK...ERWIN...
ROAN MOUNTAIN...CADES COVE...GATLINBURG...COKER CREEK
1016 PM EST SUN NOV 16 2014

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 8 AM EST MONDAY. 

* EVENT...SUSTAINED SOUTH WINDS OF 25 TO 40 MPH WITH GUSTS TO 60
  MPH ARE EXPECTED OVER THE FAR EASTERN TENNESSEE
  MOUNTAINS...GENERALLY AT OR ABOVE 3000 FEET.

* TIMING...HIGH WINDS ARE EXPECTED BETWEEN MIDNIGHT AND 8 AM MONDAY
  MORNING.

* IMPACTS...WINDS OF THESE MAGNITUDES MAY CAUSE DAMAGE DUE TO
  FALLING TREES AND POWER OUTAGES. MOTORISTS SHOULD USE CAUTION
  WHEN DRIVING IN THE MOUNTAINS...ESPECIALLY HIGH PROFILE VEHICLES.

 PRECAUTIONARY/PREPAREDNESS ACTIONS...
  
A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH AND/OR GUSTS
OF 58 MPH OR HIGHER CAN BE EXPECTED AT TIMES. WINDS OF THESE
MAGNITUDES CAN CAUSE PROPERTY DAMAGE AND POWER OUTAGES. MOTORISTS
SHOULD USE CAUTION...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES.

&&

$$
1 follow-up statement
532 
WWUS74 KMRX 170817
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 AM EST MON NOV 17 2014

...WINDY CONDITIONS OVER THE FAR EASTERN TENNESSEE MOUNTAINS
THROUGH EARLY THIS MORNING...

.A STRONG STORM SYSTEM WILL CONTINUE TO MOVE ACROSS THE SOUTHERN
APPALACHIANS THROUGH EARLY THIS MORNING. THE TIGHT PRESSURE
GRADIENTS WITH THIS SYSTEM WILL PRODUCE VERY WINDY CONDITIONS OVER
THE HIGHER ELEVATIONS OF THE FAR EASTERN TENNESSEE MOUNTAINS.

TNZ041-043-045-047-072-074-087-171400-
/O.EXT.KMRX.HW.W.0005.000000T0000Z-141117T1400Z/
COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-SOUTHEAST CARTER-
BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-
INCLUDING THE CITIES OF...COSBY...CEDAR CREEK...ERWIN...
ROAN MOUNTAIN...CADES COVE...GATLINBURG...COKER CREEK
317 AM EST MON NOV 17 2014

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 AM EST THIS MORNING...

* EVENT...SUSTAINED SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO
  60 MPH ARE EXPECTED OVER THE FAR EASTERN TENNESSEE MOUNTAINS...
  GENERALLY AT OR ABOVE 3000 FEET.

* TIMING...THROUGH 9 AM THIS MORNING.

* IMPACTS...WINDS OF THESE MAGNITUDES MAY CAUSE DAMAGE DUE TO 
  FALLING TREES AND POWER OUTAGES. MOTORISTS SHOULD USE CAUTION 
  WHEN DRIVING IN THE MOUNTAINS...ESPECIALLY HIGH PROFILE 
  VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH AND/OR
GUSTS OF 58 MPH OR HIGHER CAN BE EXPECTED AT TIMES. WINDS OF
THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE AND POWER OUTAGES.
MOTORISTS SHOULD USE CAUTION...ESPECIALLY THOSE IN HIGH PROFILE
VEHICLES.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Nov 16, 9:55 PM EST, 21 minutes earlier.

Area forecast discussion, Nov 16, 9:55 PM EST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
955 PM EST SUN NOV 16 2014

.DISCUSSION...UPDATED TO INCLUDE CHANCE OF THUNDER FOR AREAS ALONG
AND SOUTH OF INTERSTATE 40...AND HIGH WIND WARNING FOR THE HIGHER
ELEVATIONS OF THE FAR EASTERN TENNESSEE MOUNTAINS.

VERY DYNAMIC SYSTEM WILL MOVE ACROSS THE TENNESSEE VALLEY AND
SOUTHERN APPALACHAINS OVERNIGHT AND MONDAY MORNING. UPPER LEVEL
JET OVER THE OHIO VALLEY WILL PLACE THE AREA UNDER STRONG
DIVERGENCE ALOFT BETWEEN 06-12Z. THE DIRECT CIRCULATION AROUND THIS
JET WILL STRENGTHEN THE FRONTO-GENETIC FORCING OVER EAST TENNESSEE.
LATEST FORECAST SOUNDING SHOWS ELEVATED ABOVE 850MB...ESPECIALLY
AREAS ALONG AND SOUTH OF INTERSTATE 40. WILL INCLUDE A CHANCE OF
THUNDER FOR EARLY MONDAY MORNING.

THE STRONG UPPER LEVEL SYSTEM WILL ALSO INTENSIFY THE BOUNDARY
LAYER JET WITH 850MB WINDS INCREASING TO 65-70 KTS BETWEEN 06-12Z.
WILL ISSUE A HIGH WIND WARNING FOR THE HIGHER ELEVATIONS THROUGH
13Z. STRONG INVERSION BELOW 850MB WILL KEEP WINDS FROM MIXING TO
THE SURFACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             41  47  20  34 / 100  90  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  40  46  18  31 / 100 100  10   0
OAK RIDGE, TN                       38  44  19  31 / 100  90  10   0
TRI CITIES AIRPORT, TN              42  46  20  28 / 100 100  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HIGH WIND WARNING UNTIL 8 AM EST MONDAY FOR BLOUNT SMOKY
     MOUNTAINS-COCKE SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-
     SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST MONROE-UNICOI.

VA...NONE.

&&
Hazardous weather outlook, Nov 16, 3:06 AM EST, 19 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 AM EST SUN NOV 16 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
306 AM EST SUN NOV 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

MORE ARCTIC AIR WILL SURGE INTO THE REGION IN ASSOCIATION WITH AN
UPPER TROUGH MONDAY AND LAST THROUGH WEDNESDAY.

AS TEMPERATURES FALL IN THE BUILDING COLD AIR MASS...SOME SNOW
SHOWERS WILL BE POSSIBLE LATE IN THE AFTERNOON MONDAY THROUGH
MONDAY NIGHT. HOWEVER...IT APPEARS THE BEST CHANCE OF SNOW WILL BE
IN THE HIGHER TERRAIN OF SOUTHWEST VIRGINIA...THE NORTHERN
CUMBERLAND PLATEAU AND THE TERRAIN ALONG THE NORTH CAROLINA
BORDER...AS NORTHWEST WIND FLOW GENERATES LIFT OVER THE MOUNTAINS.
SOME MINOR SNOWFALL ACCUMULATION IS POSSIBLE IN THESE HIGHER
ELEVATION LOCALES MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE MONDAY THROUGH TUESDAY TO
REPORT PRECIPITATION TYPE AND/OR SNOWFALL AMOUNTS.

Nearby

High Wind Warnings in Tennessee, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.